Alert archive / Montana / Special Weather Statements in 2017

Special Weather Statement, NWS Missoula, MT

August 7, 2017Lincoln County, Montana

NWS Missoula, MT issued this special weather statement at Aug 7, 2017, 6:18 PM MDT for Lincoln County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 6:18 PM MDT (00:18 UTC)
Expired
Aug 7, 2017, 7:00 PM MDT
In force
42 min
Issued by
NWS Missoula, MT

County Lincoln County, MT

The radar

The Missoula radar (KMSX), 229 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3798 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WWUS85 KMSO 080018
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
618 PM MDT MON AUG 7 2017
 
MTZ001-080100-
Kootenai/Cabinet Region MT-
618 PM MDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN COUNTY
UNTIL 700 PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm 21 
miles northwest of Eureka, moving southeast at 20 mph. Northerly 
wind gusts to 45 mph are expected to arrive across the Canadian 
Border by 630 PM MDT. Lightning will also be a threat.  

Locations impacted include...
Rexford, Swisher Lake Campground, Eureka Airport and Kootenai River.

LAT...LON 4900 11500 4899 11499 4890 11495 4888 11524
      4900 11543
TIME...MOT...LOC 0015Z 319DEG 18KT 4910 11540 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:38 PM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 7, 2:38 PM MDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
238 PM MDT Mon Aug 7 2017

.DISCUSSION...Today will be another warm and smoky day across much
of the Northern Rockies. Temperatures this afternoon will be 5 to
10 degrees above normal. Also, due to the smoke from area
wildfires, an Air Quality Alert remains in place for Seeley Lake,
as well as for Idaho and Clearwater Counties, including the Nez
Perce Tribe in Idaho.

There will be a chance for showers and thunderstorms in Glacier
National Park and areas along the Canadian Border, such as Eureka.
A Canadian cold front sliding south will be the catalyst for
these showers developing, and will also bring western Montana
another round of East and Northeast winds starting tonight,
through Tuesday morning. Winds are not expected to be as strong
as the previous system last week. Though winds gusting up to 20
mph will be possible for locations around Kalispell, Flathead
Lake, and south to Missoula.

We'll be looking at the threat for isolated showers and
thunderstorms each afternoon through the rest of the week for
western Montana and north-central Idaho, with Wednesday having
the best chance. However, these showers will be very isolated and
hit or miss, not everyone will see precipitation. The main story
line will be more of the same warm temperatures.

The 8-10 day outlook, is now showing the possibility for a pattern
change. Long range forecast models are showing a strong low
pressure system moving into the Pacific NW at the end of next week.
Though, models are in disagreement on how far inland the low
moves. With a more inland track, the Northern Rockies would be wet
and cool. With the low remaining closer to the coast, we would
continue to be hot, though having a good chance for widespread
showers and thunderstorms, that could bring much needed rain.
Stay tuned!!

&&

.AVIATION...Widespread smoke from area wild fires will continue to
slightly lower visibility at times at all area terminals. Late
tonight another easterly push is expected over northwest Montana
which could bring gusty easterly winds at KGPI after 08/06z and
perhaps as far south as KMSO by 08/12Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Aug 7, 6:18 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
618 PM MDT MON AUG 7 2017

MTZ001-080100-
Kootenai/Cabinet Region MT-
618 PM MDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN COUNTY
UNTIL 700 PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northwest of Eureka, moving southeast at 20 mph. Northerly
wind gusts to 45 mph are expected to arrive across the Canadian
Border by 630 PM MDT. Lightning will also be a threat.

Locations impacted include...
Rexford, Swisher Lake Campground, Eureka Airport and Kootenai River.

LAT...LON 4900 11500 4899 11499 4890 11495 4888 11524
      4900 11543
TIME...MOT...LOC 0015Z 319DEG 18KT 4910 11540

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:32 PM MDTSpecial Weather StatementMSO28 min
Aug 8, 5:21 PM MDTSpecial Weather StatementMSOClearwater24 min

Nearby

Special Weather Statements in Montana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.